Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

April 27, 2017Fannin County, Murray County, Georgia

NWS Atlanta, GA issued this special weather statement at Apr 27, 2017, 6:12 AM EDT for Fannin County, Murray County, Georgia. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2017, 6:12 AM EDT (10:12 UTC)
Expired
Apr 27, 2017, 6:30 AM EDT
In force
18 min
Issued by
NWS Atlanta, GA

Counties Fannin County, GA, Murray County, GA

The radar

The Northeast Alabama radar (KHTX), 141 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WWUS82 KFFC 271012
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
612 AM EDT THU APR 27 2017
 
GAZ004>006-271030-
Whitfield GA-Murray GA-Fannin GA-
612 AM EDT THU APR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITFIELD...MURRAY
AND NORTHWESTERN FANNIN COUNTIES UNTIL 630 AM EDT...

At 612 AM EDT...a strong thunderstorm was over North Georgia
Speedway, or near Chatsworth...moving northeast at 45 mph.

  HAZARD...Frequent lightning. 

  IMPACT...Lightning is one of nature's leading killers. If you can 
           hear thunder...you are close enough to be struck by 
           lightning. 

Some locations in the path of this storm include
Dalton, Chatsworth, Blue Ridge, Eton, Morganton, Crandall, Ramhurst,
Jones Mill, Higdon, Cohutta Wilderness, Epworth, Conasauga Lake,
Mineral Bluff, Fort Mountain State Park, Colwell, North Georgia
Speedway and Copperhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency.

LAT...LON 3499 8433 3487 8424 3483 8436 3484 8437
      3484 8440 3486 8442 3485 8461 3482 8458
      3479 8461 3478 8464 3476 8464 3471 8466
      3463 8488 3474 8497 3499 8459
TIME...MOT...LOC 1012Z 237DEG 51KT 3471 8487 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 27, 3:50 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 27, 3:50 AM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
350 AM EDT Thu Apr 27 2017

.SHORT TERM /Today through Friday/...
A squall line continues to move through western and central AL early
this morning. This line of storms is ahead of a cold front currently
across central MS.

The line of storms is currently being handled pretty well by the
HRRR. So have followed the HRRR timing and trends fairly closely.
Current surface analysis shows the strongest storms are hugging the
best instability...which is across far SE MS and roughly the
southern half of AL. Expect this trend to continue for the next few
hours. The HRRR does weaken the initial line (the squall line) as it
approaches the CWFA around sunrise and fires additional convection
along the actual cold front as it moves across the CWFA during the
afternoon hours.

Trying to suss out the best areas for strong/isolated severe
convection will be a bit tricky today. The mid level forcing with
this system is expected to get shunted off to the north by mid
morning. So, portions of extreme northern GA should see the best mid
level forcing early today. Mid level lapse rates remain marginal for
the entire CWFA after 12Z. The best shear is also expected across
northern GA...with some decent values south of Interstate 20 this
afternoon. The issue will be instability. The strong/severe
convection across AL/SE MS should continue to hug the best
instability down south through the early morning hours. However, a
few strong (potentially isolated severe) storms could also develop
across far northern GA this morning before the squall line weakens.

For late morning and afternoon...the best chances for any strong to
isolated severe thunderstorms will be along the frontal boundary.
With the early morning convection, thicker cloud cover may inhibit
much of northern GA and portions of western AL from destabilizing as
the front moves through. However, do think areas along and east of
Interstate 85 and south of Interstate 20 should have the best
chances for seeing breaks in the clouds, resulting in good surface
instability this afternoon. With the aid of forcing along the front,
this should be where the strongest convection occurs. By this time,
the best mid level forcing and lapse rates have moved off to the
north and shear values are marginal. So, a few strong storms are
likely with some isolated severe storms possible for the afternoon
hours...mainly east of I-85 and south of I-20.

The models are still progging the frontal boundary to stall across
central portions of GA. Enough moisture and some weak frontal
forcing should allow for some isolated storms to develop during the
day on Friday.

NListemaa

.LONG TERM /Friday Night through Wednesday/...
The long term period will begin fairly tranquil on Friday night.
From a synoptic standpoint...the lower levels will feature a warm
front shifting north of the region and ushering in a pretty moist
and unstable airmass /perhaps most so this season thus far/. This
will be aided in part by the anticyclonic flow from Bermuda sfc
high across the central Atlantic. POPs look to be dying off by
this time with best shot at any lingering storms up in the mtns
where upslope flow would provide best forcing. In the mid
level...things are a bit more interesting upstream from us. A
closed low will have developed across the Southern Rockies and
will be in the process of inducing sfc cyclogenesis across the TX
panhandle area. As this trough digs it will create a downstream
effect which in our case will build a mid level subtropical ridge
into our region from the Caribbean.

With a subtropical ridge influence on Saturday...it will be
hot...thats a given. But despite the synoptic scale descent
associated with the ridge...a very moist /and unstable/ airmass
in place in low levels will allow for the development of diurnally
driven thunderstorms Sat afternoon and evening. Weak shear under
the ridge argues for pulse-severe threat /wind and hail/ given
modest mid level lapse rates and pretty impressive CAPE. Not
seeing any place to pinpoint best coverage right now given lack of
forcing...but orographic lift within a southerly low level flow
regime in the mtns could help enhance coverage up north. Thinking
this same rule will apply for Sunday...although ridge will shift
east so could see better diurnal storm coverage.

Sunday night into Monday could be interesting as a cold front
approaches the area from the west. This frontal system will be
associated with the aforementioned closed low over the
Rockies...which by this time will have pivoted into the Midwest.
Ingredients do not look quite as good as they once did. Concerned
about the large displacement of upper forcing...along with the sfc
low undergoing occlusion processes by the time the front
approaches the far SE states. Couple those factors with an
overnight arrival...and confidence becomes hindered on how well
linear MCS will sustain itself as it gets close to the state line.
Instability begins to wane /tho non-zero/ by 12z though shear and
helicity environments are impressive just ahead of the line.
Better CAPE is possible across central Georgia later in day so
could end up having a lower threat across northern and western Ga
in the morning with an increasing threat across central Ga in the
afternoon. Overall...GFS currently showing greater severe
potential than EC but this is based on slight timing differences
to some extent. This system certainly bears close attention...and
a least a marginal severe threat seems likely at this point. SPC
already highlighting AL/MS in a severe outlook.

Conditions look dry behind the front on Tuesday...but broad mid
level cyclonic flow development by Wednesday points to a wet
period beginning at the end of this long term forecast period.

Kovacik

&&

.AVIATION...
06Z Update...
MVFR stratus still expected to develop ahead of a bkn line of
shra/tsra currently entering western AL. This line of storms is
expected to impact ATL around 16Z. No major changes to the
previous TAF, only moved back the VCSH a couple of hours to around
11Z. No changes to the wind shift to the west that should occur
around 17z. After the bkn line of shra/tsra moves through clouds
should go back to vfr bay the late afternoon.

//ATL Confidence...06Z Update...
High confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          77  62  84  65 /  70  40  20  10
Atlanta         77  63  83  68 /  70  20  20   5
Blairsville     73  52  80  62 /  80  20  20  20
Cartersville    78  58  83  66 /  80  20  20  10
Columbus        80  67  86  68 /  70  40  20   5
Gainesville     75  59  81  65 /  80  30  20  10
Macon           83  65  86  65 /  50  50  20   5
Rome            78  55  84  66 /  80  10  20  10
Peachtree City  78  60  83  64 /  70  20  20   5
Vidalia         88  68  90  70 /  20  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....Kovacik
AVIATION...NListemaa
Hazardous weather outlook, Apr 27, 5:31 AM EDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
531 AM EDT Thu Apr 27 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-280945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
531 AM EDT Thu Apr 27 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A cold front carrying a line of thunderstorms will move across
the area today. This line will affect northern and western
portions of Georgia through the earlier morning hours before
moving into the remainder of north and central Georgia later
today. Isolated severe storms will be possible...mainly along and
east of Interstate 85 and south of Interstate 20 this afternoon.
The primary severe threats will be damaging wind gusts...small
hail...and perhaps a few brief spin-ups.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated thunderstorms will be possible Friday...becoming more
scattered Saturday and Sunday as a moist airmass moves in.
Isolated severe weather will be possible with these
storms...mainly in the form of damaging winds and large hail.

A cold front will approach the area Sunday night into Monday.
Severe weather will be a concern as a line of organized
thunderstorms accompanies the front.

After a quiet Tuesday...thunderstorms return again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 27, 5:15 AM EDT, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
515 AM EDT THU APR 27 2017

GAZ001>003-270945-
Catoosa GA-Walker GA-Dade GA-
515 AM EDT THU APR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CATOOSA...NORTHWESTERN WALKER AND
NORTHEASTERN DADE COUNTIES UNTIL 545 AM EDT...

At 515 AM EDT...a strong thunderstorm was near Chattanooga  Valley,
or 7 miles east of Trenton...moving northeast at 55 mph.

  HAZARD...Frequent lightning.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning.

Some locations in the path of this storm include
Ringgold, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Lakeview, Indian Springs, Graysville, Blue Spring, Fairview, Boynton,
Chattanooga  Valley, New England, Morganville, Cooper Heights and
Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency.

LAT...LON 3497 8498 3497 8500 3494 8500 3491 8501
      3479 8542 3492 8550 3498 8538 3499 8498
TIME...MOT...LOC 0915Z 242DEG 49KT 3488 8538
Special weather statement, Apr 27, 6:12 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
612 AM EDT THU APR 27 2017

GAZ004>006-271030-
Whitfield GA-Murray GA-Fannin GA-
612 AM EDT THU APR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITFIELD...MURRAY
AND NORTHWESTERN FANNIN COUNTIES UNTIL 630 AM EDT...

At 612 AM EDT...a strong thunderstorm was over North Georgia
Speedway, or near Chatsworth...moving northeast at 45 mph.

  HAZARD...Frequent lightning.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning.

Some locations in the path of this storm include
Dalton, Chatsworth, Blue Ridge, Eton, Morganton, Crandall, Ramhurst,
Jones Mill, Higdon, Cohutta Wilderness, Epworth, Conasauga Lake,
Mineral Bluff, Fort Mountain State Park, Colwell, North Georgia
Speedway and Copperhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency.

LAT...LON 3499 8433 3487 8424 3483 8436 3484 8437
      3484 8440 3486 8442 3485 8461 3482 8458
      3479 8461 3478 8464 3476 8464 3471 8466
      3463 8488 3474 8497 3499 8459
TIME...MOT...LOC 1012Z 237DEG 51KT 3471 8487

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 5:15 AM EDTSpecial Weather StatementFFCCatoosa30 min
Apr 27, 7:01 AM EDTSpecial Weather StatementFFCFannin14 min
Apr 27, 8:20 AM EDTSpecial Weather StatementFFCFloyd25 min
Apr 27, 9:50 AM EDTSpecial Weather StatementFFCHarris25 min
Apr 27, 10:47 AM EDTSpecial Weather StatementFFCTroup28 min
Apr 27, 10:59 AM EDTSpecial Weather StatementFFCCarroll, Douglas31 min
Apr 27, 12:11 PM EDTSpecial Weather StatementFFCHarris, Muscogee49 min
Apr 27, 12:40 PM EDTTornado WarningFFCMuscogee23 min
Apr 27, 1:01 PM EDTSpecial Weather StatementFFCMuscogee29 min
Apr 27, 1:09 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee, Talbot36 min
Apr 27, 1:20 PM EDTTornado WarningFFCMarion, Talbot25 min
Apr 27, 1:34 PM EDTTornado Warning Tornado observedFFCTalbot, Taylor41 min
Apr 27, 1:52 PM EDTTornado Warning Considerable damage threatFFCCrawford, Taylor, Upson21 min
Apr 27, 2:36 PM EDTSevere Thunderstorm WarningFFCCrawford, Talbot, Taylor, Upson24 min
Apr 27, 2:41 PM EDTSpecial Weather StatementFFCBibb, Crawford, Jones34 min
Apr 27, 2:55 PM EDTSpecial Weather StatementFFCCrawford35 min
Apr 27, 3:02 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Twiggs28 min
Apr 27, 3:10 PM EDTSpecial Weather StatementFFCLumpkin35 min
Apr 27, 3:20 PM EDTSpecial Weather StatementFFCStewart25 min
Apr 27, 3:23 PM EDTSpecial Weather StatementFFCMarion37 min
Apr 27, 3:37 PM EDTSpecial Weather StatementFFCCherokee, Dawson, Lumpkin23 min
Apr 27, 4:02 PM EDTSpecial Weather StatementFFCTaylor28 min
Apr 27, 4:23 PM EDTSpecial Weather StatementFFCForsyth37 min
Apr 27, 4:30 PM EDTSpecial Weather StatementFFCLumpkin30 min
Apr 27, 5:01 PM EDTSpecial Weather StatementFFCHall29 min
Apr 27, 5:26 PM EDTSpecial Weather StatementFFCMuscogee34 min
Apr 27, 5:27 PM EDTSevere Thunderstorm WarningFFCBanks, Hall48 min
Apr 27, 6:08 PM EDTSpecial Weather StatementFFCMuscogee, Talbot37 min
Apr 27, 6:30 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Muscogee, Talbot30 min
Apr 27, 6:47 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Harris, Muscogee28 min
Apr 27, 6:59 PM EDTFlash Flood WarningFFCMuscogee, Talbot6 hr
Apr 27, 7:26 PM EDTSevere Thunderstorm WarningFFCLamar, Monroe34 min
Apr 27, 7:32 PM EDTSpecial Weather StatementFFCStewart28 min
Apr 27, 7:36 PM EDTSevere Thunderstorm WarningFFCMarion39 min
Apr 27, 7:44 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Stewart27 min
Apr 27, 7:52 PM EDTSevere Thunderstorm WarningFFCJones, Monroe38 min
Apr 27, 7:53 PM EDTSevere Thunderstorm WarningFFCGreene, Oglethorpe22 min
Apr 27, 7:56 PM EDTSpecial Weather StatementFFCJasper34 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.